Alert archive / Tennessee / Wind Advisories in 2019

Wind Advisory 16, NWS Morristown, TN

March 13, 201911 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Mar 13, 2019, 7:59 PM CDT for 11 counties in Tennessee. It took effect at Mar 14, 2019, 1:00 AM CDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2019, 7:59 PM CDT (00:59 UTC)
In effect from
Mar 14, 2019, 1:00 AM CDT
Expired
Mar 15, 2019, 1:00 AM CDT
In force
24 hr
Issued by
NWS Morristown, TN

Counties Bledsoe County, TN, Blount County, TN, Campbell County, TN, Cocke County, TN, Greene County, TN, Marion County, TN, Monroe County, TN, Morgan County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 89 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2203 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WWUS74 KMRX 140059
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
859 PM EDT Wed Mar 13 2019


TNZ041-043-072-074-087-140900-
/O.NEW.KMRX.WI.Y.0016.190314T0600Z-190315T0000Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cosby, Cedar Creek, Cades Cove, 
Gatlinburg, and Coker Creek
859 PM EDT Wed Mar 13 2019

...WIND ADVISORY IN EFFECT FROM 2 AM TO 8 PM EDT THURSDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 2 AM to 8 PM EDT Thursday.

* WINDS...South 15 to 25 mph with gusts up to 50 mph.

* TIMING...Late tonight through Thursday.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
5 follow-up statements
711 
WWUS74 KMRX 140814
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
414 AM EDT Thu Mar 14 2019


TNZ012-013-035-081-082-098-142100-
/O.EXA.KMRX.WI.Y.0016.000000T0000Z-190315T0000Z/
Scott TN-Campbell-Morgan-Sequatchie-Bledsoe-Marion-
Including the cities of Oneida, La Follette, Wartburg, Dunlap, 
Pikeville, and Jasper
414 AM EDT Thu Mar 14 2019 /314 AM CDT Thu Mar 14 2019/

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect until 8 PM EDT /7 PM CDT/ this
evening.

* WINDS...South 15 to 30 mph with gusts up to 45 mph.

* TIMING...Late tonight through Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ041-043-072-074-087-142100-
/O.CON.KMRX.WI.Y.0016.000000T0000Z-190315T0000Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cosby, Cedar Creek, Cades Cove, 
Gatlinburg, and Coker Creek
414 AM EDT Thu Mar 14 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* TIMING...Late tonight through Thursday.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
217 
WWUS74 KMRX 141448 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
1048 AM EDT Thu Mar 14 2019

...Gusty winds in the Smoky Mountains and Cumberland Plateau 
today...

TNZ041-043-072-074-087-150000-
/O.CON.KMRX.WI.Y.0016.000000T0000Z-190315T0000Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cosby, Cedar Creek, Cades Cove, 
Gatlinburg, and Coker Creek
1048 AM EDT Thu Mar 14 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* TIMING...Through this evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ012-013-035-081-082-098-150000-
/O.CON.KMRX.WI.Y.0016.000000T0000Z-190315T0000Z/
Scott TN-Campbell-Morgan-Sequatchie-Bledsoe-Marion-
Including the cities of Oneida, La Follette, Wartburg, Dunlap, 
Pikeville, and Jasper
1048 AM EDT Thu Mar 14 2019 /948 AM CDT Thu Mar 14 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING...

* WINDS...South 15 to 30 mph with gusts up to 45 mph.

* TIMING...Through this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
466 
WWUS74 KMRX 141853 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
253 PM EDT Thu Mar 14 2019

...Gusty winds in the Smoky Mountains and Cumberland Plateau
this evening...

TNZ041-043-072-074-087-150300-
/O.EXT.KMRX.WI.Y.0016.000000T0000Z-190315T0600Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cosby, Cedar Creek, Cades Cove, 
Gatlinburg, and Coker Creek
253 PM EDT Thu Mar 14 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 2 AM EDT FRIDAY...

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* TIMING...Through early Friday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ012-013-035-081-082-098-150300-
/O.EXT.KMRX.WI.Y.0016.000000T0000Z-190315T0300Z/
Scott TN-Campbell-Morgan-Sequatchie-Bledsoe-Marion-
Including the cities of Oneida, La Follette, Wartburg, Dunlap, 
Pikeville, and Jasper
253 PM EDT Thu Mar 14 2019 /153 PM CDT Thu Mar 14 2019/

...WIND ADVISORY NOW IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS
EVENING...

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* TIMING...Through this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
454 
WWUS74 KMRX 150009
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
809 PM EDT Thu Mar 14 2019

...Gusty winds in the Smoky Mountains and Cumberland Plateau this
evening...

TNZ012-013-035-081-082-098-150115-
/O.CAN.KMRX.WI.Y.0016.000000T0000Z-190315T0300Z/
Scott TN-Campbell-Morgan-Sequatchie-Bledsoe-Marion-
809 PM EDT Thu Mar 14 2019 /709 PM CDT Thu Mar 14 2019/

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Morristown has cancelled the Wind
Advisory.

$$

TNZ041-043-072-074-087-150600-
/O.CON.KMRX.WI.Y.0016.000000T0000Z-190315T0600Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cedar Creek, Cades Cove, Gatlinburg, 
and Coker Creek
809 PM EDT Thu Mar 14 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY...

* WINDS...South 15 to 25 mph with gusts up to 50 mph.

* TIMING...Through early Friday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
226 
WWUS74 KMRX 150554
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
154 AM EDT Fri Mar 15 2019

TNZ041-043-072-074-087-150700-
/O.EXP.KMRX.WI.Y.0016.000000T0000Z-190315T0600Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cedar Creek, Cades Cove, Gatlinburg, 
and Coker Creek
154 AM EDT Fri Mar 15 2019

...WIND ADVISORY WILL EXPIRE AT 2 AM EDT EARLY THIS MORNING...

Strong winds across the region continue to weaken as enhanced flow
ahead of a cold front passes eastward. Thus, the wind advisory
will be allowed to expire on schedule at 2 AM. That said, strong 
winds could persist at some of the higher elevations for another 
half hour or so.

$$

CDG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Mar 13, 2:06 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Mar 13, 2:06 PM CDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
306 PM EDT Wed Mar 13 2019

.SHORT TERM...(Tonight through Thursday)...
Surface high pressure is now east of us, allowing southerly return
flow to start.  Deep low pressure in the Plains and its associated
cold front will be heading eastward, continuing to increase our low
level southerly flow. Winds might be advisory level on the plateau
and up through parts of the valley Thursday as southwest winds
increase, but looks like glancing blow as fastest low level jet goes
to NNE with its core staying west of us.  Will hold off issuing
advisory for now. Chances of showers will be increasing as well,
with chances for storms later on Thursday afternoon for western
areas.  Best precip chances will be into the next period.

Dewpoints  slow to recover this afternoon, partly based on the fact
that return flow is sluggish to get started in the mid and upper
valley.  Have trimmed back dewpoints for the remainder of the
afternoon, but they should catch up once winds start up again.

.LONG TERM...(Thursday night through Wednesday)...
Showers and thunderstorms will be knocking on the door of the
Eastern Tennessee Valley Thursday night. There will be a few weather
items of note as this system continues to move through the area
Thursday evening into Friday. Thunderstorms will likely be ongoing
across Middle Tennessee and try to move into the Valley Thursday
evening/night. CAPE values will be very meager, but the low level
jet coming out of the south/southwest along this system will help
bring in high 0-6km shear values of 40-50+ knots. Timing of this
system is not very good for strong storm development as it tries to
come through after the sun has set. But if strong enough storms are
able to form further west of the area they could remain together
long enough to pose a marginal risk of damaging winds along the
Cumberland Plateau and western portions of the Valley.

Models are still in some disagreement on when the band of
precipitation along and ahead of the front will move through. NAM is
the most sluggish with this precip and leaves areas of NE
Tennessee/SW Virginia pretty dry into Friday morning. Some hints in
the models that the influence of downsloping winds will be stronger
than previously forecasted, so have bumped down PoPs a bit in
locations that typically see the downsloping influence the
strongest.

The previously mentioned low level jet will also bring strong winds
to the higher elevations Thursday into Thursday night. While the
wind direction is not exactly perpendicular to the Southern
Appalachian Mountains the strong winds of in the low level jet of
40+ knots will lead to high winds regardless. Will hold off on a
high wind watch as the orientation of the winds aren't ideal for a
high wind warning, but it's very possible that we may see wind
advisory winds in the higher elevations into the foothills Thursday
into Thursday night.

After this system exits the area on Friday we'll see dry conditions
through the rest of the weekend. GFS wants to bring through a ripple
of moisture/energy Sunday into Monday across NE Tennessee/SW
Virginia. But it's currently an outlier, so will keep low end PoP
chances for now, but confidence is low in this for now.

Quiet weather will continue through the rest of the forecast with
another low/trough expected to move across the Eastern half of the
United States during the second half of the work week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             57  73  56  62 /  20  50  80  40
Knoxville McGhee Tyson Airport, TN  52  75  55  62 /   0  10  80  50
Oak Ridge, TN                       53  71  54  62 /  10  40  80  40
Tri Cities Airport, TN              47  73  56  63 /   0  10  80  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

GM/ABM
Hazardous weather outlook, Mar 13, 2:09 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
309 PM EDT Wed Mar 13 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-141915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
309 PM EDT Wed Mar 13 2019 /209 PM CDT Wed Mar 13 2019/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A cold front will push across the Southern Appalachian Region
Thursday night bringing with it widespread rain showers with some
embedded thunderstorms. A few storms may be strong to severe, with
damaging winds the primary threat. This would be mainly along and
near the Cumberland Plateau as well as the southern valley.
Localized flooding will also be possible.

Additionally, gusty south to southwest winds will be possible across
much of the area Thursday and into Thursday night ahead of the front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Thursday or Thursday night.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 5:21 PM CDTSpecial Weather StatementMRXHamilton, Marion39 min
Mar 14, 5:47 PM CDTSpecial Weather StatementMRXMeigs, Rhea43 min
Mar 14, 6:09 PM CDTSpecial Weather StatementMRXHamilton36 min
Mar 14, 6:34 PM CDTSpecial Weather StatementMRXBradley41 min

Nearby

Wind Advisories in Tennessee, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.